California, 2003

Heavy Rain in California, August 1, 2003

August 1, 2003 · NWS SGX · 1 event in 1 county or zone

More than an inch of rain in less than an hour caused mud and rock slides, and urban flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

More than an inch of rain in less than an hour caused mud and rock slides, and urban flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 1, 9:00 AM PST, 3 hours earlier.

Area forecast discussion, Aug 1, 9:00 AM PST, 3 hours before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
1000 AM PDT FRI AUG 1 2003

.SYNOPSIS...A TROUGH OF LOW PRESSURE OFF THE COAST OF SOUTHERN
CALIFORNIA WILL MOVE NORTHEASTWARD ACROSS SOUTHERN CALIFORNIA
TODAY. THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS TODAY COULD HAVE
LOCALLY HEAVY RAINFALL. DRY SOUTHWEST FLOW SHOULD GRADUALLY RETURN
BY EARLY NEXT WEEK WITH DECREASING THUNDERSTORMS OVER THE MOUNTAINS
AND INCREASING COASTAL LOW CLOUDS.

.DISCUSSION...FLASH FLOOD WATCH THROUGH 9 PM PDT TODAY FOR THE SAN
BERNARDINO MOUNTAINS AND APPLE AND YUCCA VALLEY AREAS. SEE LAXFFASGX
FOR DETAILS.

SOME HEAVY SHOWERS OCCURRED NEAR PALM SPRINGS IN THE PAST COUPLE
HOURS. AREA UNDER SOUTHWESTERN EDGE OF THE CLOUD SHIELD COVERING
MUCH OF THE EASTERN DESERTS. CLOUDS ARE MOVING NORTHWEST BUT AREA
APPEARS TO BE SHIFTING A LITTLE TO THE NORTH IN RESPONSE TO THE
SHORTWAVE TROUGH SLIDING NORTHEAST OFF THE COAST. DOPPLER RADAR
INDICATES MOST OF THE MOISTURE IS WELL NORTH AND EAST OF OUR AREA
BUT AREA REMAINS RIPE FOR CONVECTION OVER THE MOUNTAINS AND DESERTS
ESPECIALLY WITH THE SHORTWAVE SLIDING BY. IDEA OF THE FLASH FLOOD
WATCH APPEARS GOOD. MIGHT HAVE TO ADJUST IT TO INCLUDE THE RIVERSIDE
COUNTY MOUNTAINS AS WELL AS THE COACHELLA VALLEY.

COASTAL STRATUS IS ON THE DECREASE WITH THE SOUTHERN SAN DIEGO
COUNTY COASTLINE THE REMAINING HOLD OUT BUT STRATUS SHOULD CLEAR OUT
OF THAT AREA WITHIN THE NEXT HOUR OR TWO.

12Z ETA INDICATES THE SHORTWAVE OFF THE COAST WILL BE NORTH OF THE
AREA LATE SATURDAY AND SUNDAY. THUNDERSTORMS SHOULD BE ON THE
DECREASE OVER THE MOUNTAINS AND SATURDAY WITH LITTLE OR NO ACTIVITY
EXPECTED ON SUNDAY.

.SAN...FLASH FLOOD WATCH...SEE LAXFFASGX.

HORTON
Hazardous weather outlook, Aug 1, 5:00 AM PST, 7 hours before
CAZ042-043-048-050-055>058-060>062-021300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH 9 PM FOR THE SAN BERNARDINO
MOUNTAINS AND FOR THE APPLE AND YUCCA VALLEYS. THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE FOR THE MOUNTAINS AND
DESERTS OF SAN DIEGO AND SOUTHWESTERN RIVERSIDE COUNTIES.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS SATURDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, San Bernardino

When
August 1, 12:00 PM PST to 3:05 PM PST
Where
San Bernardino County, 1 mi NE of Big Bear City
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368346.